Key messages

• Cardiac glycoside administration should be discontinued, and the use of catecholamines should be avoided if possible.

• Serious rhythm disturbances require admission to an intensive care unit. All arrhythmias require continuous ECG monitoring for treatment.

• Potassium repletion should be considered unless:

• serum potassium is below 5 mmol/l when the patient is first seen;

• renal insufficiency is present;

• atrioventricular block is present or conduction is prolonged (PR interval >0.26 s);

• the patient has taken a large overdose of digitalis (serum potassium may rise to dangerously high levels).

• Bradyarrhythmias causing hypotension or a significant reduction in cardiac output may be treated initially with intravenous atropine (typically 0.5-1 mg in adults).

• Cardiac arrhythmias due to enhanced automaticity that are not overtly life threatening may require suppression with conventional antiarrhythmic therapy (intravenous lidocaine (lignocaine) or phenytoin) in addition to potassium supplementation.

• Cases involving large accidental or suicidal cardiac glycoside ingestions and those with potentially life-threatening arrhythmias, hyperkalemia, or both should be treated with digoxin-specific antibody (Fab) therapy.

Kicking Fear And Anxiety To The Curb

Kicking Fear And Anxiety To The Curb

Kicking Fear And Anxiety To The Curb Can Have Amazing Benefits For Your Life And Success. Learn About Calming Down And Gain Power By Learning Ways To Become Peaceful And Create Amazing Results.

Get My Free Ebook


Post a comment